Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Wakefield, VA

June 14, 2002City of Hampton, City of Newport News, City of Poquoson, Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 14, 2002, 7:31 PM EDT for City of Hampton, City of Newport News, City of Poquoson, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2002, 7:31 PM EDT (23:31 UTC)
Expired
Jun 14, 2002, 8:15 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Hampton, VA, City of Newport News, VA, City of Poquoson, VA

The radar

The Norfolk radar (KAKQ), 55 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 142331
FFWAKQ
VAC650-700-735-150015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
729 PM EDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  CITY OF POQUOSON IN SOUTHEAST VIRGINIA
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA

* UNTIL 815 PM EDT

* AT 724 PM EDT...SPOTTERS REPORTED THUNDERSTORMS WITH VERY HEAVY   
  RAINFALL NEAR LANGLEY AFB...MOVING EAST AT 10 MPH. DOPPLER RADAR   
  ESTIMATED RAINFALL AMOUNT IN EXCESS OF ONE INCH PER HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...PATRICK HENRY FIELD...LANGLEY AFB...POQUOSON...
  NEWPORT NEWS...HAMPTON AND DENBIGH.

REPORTS FROM SPOTTERS IN NEWPORT NEWS AND HAMPTON INDICATE THAT SOME 
STREETS ALREADY HAVE SEVERAL INCHES OF WATER ON THE ROADS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

$$

SIEBERS
&&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 5:55 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 14, 5:55 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
555 PM EDT FRI JUN 14 2002

WILL UPDATE TO CANCEL SVR TSTRM WATCH 425.  STRNGST STORMS NOW
OFFSHORE. MORE CONVECTION CRNTLY FIRING UP ALONG CDFRNT CRNTLY
MOVG THRU PIEDMONT.

IN SHORT TERM...CONVECTION DVLPNG ALONG S/W TROF AHEAD OF MAIN
CDFRNT WILL CONT THREAT OF TSTRMS OVR WATCH AREA THIS EVE. OTHR
SHWRS/TSTRMS WILL CONT ACROSS REST OF FA UNTIL MAIN CDFRNT CROSSES
FA OVRNITE...MOVG OFFSHORE ERLY SAT AM. ERN TROF SETS UP WITH DRY
W-NW FLOW AND COOLER TMPS INTO SUN.

AS THE OLD SAYING GOES...WHEN IN A DROUGHT...LEAVE IT OUT. WHAT
ONCE LOOKED LIKED SVRL CHCS FOR SOME NEEDED RAINFALL THIS UPCOMING
FCST PRD...NOW APPEARS TO BE CONFINED INTO SHORT TERM. MOST AREAS
WILL SEE SOME PCPN TONIGHT...BUT NOT THE QPF ONCE THOUGHT. ETA STILL
PAINTING A WET SCENARIO FOR SERN VA/NE NC TONIGHT...THUS WILL CONT
LIKELY POPS THERE. CHC POPS ELSEWHERE.

NXT CHC (ALBEIT LOW CHC) FOR PCPN APPEARS TO BE LATE SUN AS ANTHR
CDFRNT APPRCHS DRNG MAX HTNG. WILL INTRO 30 POPS ACROSS NRN HALF FA
LATE SUN AS INSTABILITY APPEARS SUFFICIENT FOR SCT TSTRMS TO DVLP.
HIGH PRS THEN MOVES INTO MID ATLNTC RGN...SUPRESSING ANY SYSTMS WELL
INTO SRN STATES THRU LATE IN THE WEEK. THUS HAVE TAKEN PCPN OUT OF
FCST ON TUE & WED. WHAT WERE LEFT WITH IS ANTHR HIGH PRS SYSTM THAT
WILL SLOWLY MOVE EAST...SETTING UP RESIDENCE OFF MID ATLNTC COAST.
UPSHOT WILL BE ANTHR PRD OF DRY WX. WITH DRY GRND...WILL GO HIGHER
THAN GUID TMPS.

CWF...NO FLAGS XPCTD.

FCSTID = 44
SBY   63  81  57  82 /  60  10  10  30
OXB   60  78  60  80 /  60  10  10  30
ECG   68  86  65  85 /  70  10   0  20
ORF   67  84  66  85 /  70  10   0  20
PHF   65  84  61  83 /  60  10   0  30
AKQ   63  86  59  84 /  50  10   0  30
RIC   62  83  58  83 /  50  10  10  30
FVX   60  84  56  84 /  50  10  10  30

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Jun 14, 1:35 PM EDT, 5 hours 56 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
135 PM EDT FRI JUN 14 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORMS WATCH FOR EASTERN NORTH CAROLINA AND PORTIONS OF
SOUTHEAST VIRGINIA. THE WATCH INCLUDES THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES.

VIRGINIA COUNTIES INCLUDED ARE SOUTHAMPTON AND ISLE OF WIGHT.

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
CHESAPEAKE...FRANKLIN...NORFOLK...PORTSMOUTH...SUFFOLK AND VIRGINIA
BEACH.

NORTH CAROLINA COUNTIES INCLUDED ARE
BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD...NORTHAMPTON
...PASQUOTANK AND PERQUIMANS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SAMMLER
Special weather statement, Jun 14, 1:35 PM EDT, 5 hours 56 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142300-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD EXPIRATION TIME
NATIONAL WEATHER SERVICE WAKEFIELD VA
135 PM EDT FRI JUN 14 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORMS WATCH FOR EASTERN NORTH CAROLINA AND PORTIONS OF
SOUTHEAST VIRGINIA VALID UNTIL 7 PM EDT. THE WATCH INCLUDES THE
FOLLOWING COUNTIES AND INDEPENDENT CITIES.

VIRGINIA COUNTIES INCLUDED ARE SOUTHAMPTON AND ISLE OF WIGHT.

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
CHESAPEAKE...FRANKLIN...NORFOLK...PORTSMOUTH...SUFFOLK AND VIRGINIA
BEACH.

NORTH CAROLINA COUNTIES INCLUDED ARE
BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD...NORTHAMPTON
...PASQUOTANK AND PERQUIMANS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SAMMLER
Local storm report, Jun 14, 5:05 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
505 PM EDT FRI JUN 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    HERTFORD & WINFALL       NC      WIND DAMAGE
06/14/02   PERQUIMANS                       NUMEROUS TREES DOWN.
                                            SEVERAL TRAILORS
                                            DAMAGED AND POWER
                                            OUTGAGES REPORTED
                                            BY EM.
Special weather statement, Jun 14, 5:45 PM EDT, 1 hour 46 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT FRI JUN 14 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 425...WHICH WAS IN EFFECT UNTIL
7 PM...HAS BEEN CANCELLED FOR SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA.

AT 540 PM...WEATHER SERVICE RADAR INDICATED THAT THE STRONGEST
THUNDERSTORMS HAVE MOVED OFFSHORE. ALTHOUGH THUNDERSTORMS WILL
CONTINUE ACROSS THE NORTHERN OUTER BANKS FOR THE NEXT HOUR OR SO
...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

&&

44
Local storm report, Jun 14, 6:11 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
611 PM EDT FRI JUN 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    WEEKSVILLE                NC   WIND DAMAGE
06/14/02   PASQUOTANK                     NUMEROUS TREES DOWN
                                          REPORTED BY EM

ALS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:19 PM EDTSpecial Marine WarningAKQ56 min
Jun 13, 8:19 PM EDTSpecial Marine WarningAKQ56 min
Jun 13, 8:19 PM EDTSpecial Marine WarningAKQ56 min
Jun 14, 5:08 PM EDTSpecial Marine WarningAKQ37 min
Jun 14, 5:08 PM EDTSpecial Marine WarningAKQ37 min
Jun 14, 5:17 PM EDTSpecial Marine WarningAKQ28 min

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.